Treatment of rash from Ibrutinib

I have been on Ibrutinib for a month, got red skin and a rash from my neck to my ankles. Doc stopped the Ibrutinib for 7 days and restarted with Benedryl. The first day after restarting with Benedryl, the rash and the redness came backa little but disappeared after about 12 hours. I just took the second dose along with Benedryl and seem to be ok.

Anyone else have any experiences with this type of redness...almost looks like a sunburn... or a rash? I am of course worried that this means I may have to stop the Ibrutinib. All my counts and nodes are headed in the right direction.

Thank you so much

18 Replies

oldestnewest
  • I'm not a CLL patient. I have MCL, Mantle Cell Lymphoma. I have taken Imbruvica for three years and only in the last four months has a sore rash set in, particularly on my ankles and legs. My arms also have red sore spots. I have been to several doctors but have not found any answers. I will be conferring with my oncologist soon. It is essential that I remain on Imbruvica unless my condition continues to deterioate. I understand your concern and wish you the very best.

  • Hello! I am a 66 year old MCL patient. I just started taking Imbruvica two weeks ago. On day 12 I got a rash and my lips swelled. The doctor told me today that I have to stop the drug for a week and take steroids which will hopefully clear up the rash. I also have been very tired on the drug. I was just wondering about your history with Imbruvica. Did you have any side effects in the beginning that subsided over time? Do you take the pills in the morning? I want to be able to take this drug--I feel it is my best chance to control this disease. Any information you can share would be greatly appreciated.

  • Hi Gail2050, The Ibrutinib is the first treatment for my CLL. I began last December. The rash was awful but totally subsided after a dose of steroids and stopping the Ibrutinib for 6 days. When I restarted, I took Benedryl about an hour before taking the Ibrutinib. Since the Benedryl causes drowsiness, I took them in the evening. After a few weeks, I discontinued the Benedryl and continued the Ibrutinib without any more rash. During he first few months, I experienced some aches in my muscles and joints. I was prescribed a low dose steroid pack for this which took care of the problem. I have had gout for many years and the pain was very similar. I had some tiredness but started walking which has really helped. I was also prescribed pepcid for the firstvminth or two to controlmsome digestive issues. Otherwise, I have had very little side effects. I am very lucky that I have had such great results with this drug. It has been a year now-and a very wonderful year too. I hope that you have a wonderful experience too. Keep me posted! Happy New Year!

  • Thank you for your response. I am happy you have had success with Ibrutinib for so long. I helps to learn about other folks' journeys. The unknown can be worrisome. I hope that you figure out a way to eliminate that rash. Please keep me posted! Wishing you my best.

  • I am not on Ibrutinib, but developed the same type of rash on one leg from groin to ankles after a slight cold. It looked like sunburn, slightly swollen, painful, deep red and it itched. Doc placed me on some drug for ten days ( can't recall drug name but started with letters cex...) Mentioned I had a skin strep/staph infection. With CLL he took it very seriously). I did get thru it. It was interesting that my WBC spiked then went down to normal levels after this episode. I wish you the best. Mitch

  • I've been on Ibrutinib for 8 months, since May 2015 (after 30 months on Idelalisib with no side effects). I developed a similar sun burn like rash at the end of October 2015 and Dr. Furman stopped all my drugs for most of November. The rash disappeared.

    I restarted in December and have been able to minimize the minor reappearance of the rash and my long term Psoriasis with daily application of CeraVe lotion.

    Unfortunately I'm starting to experience some Peripheral Neuropathy in my feet.

    If the side effects continue to get worse I may need to switch to ACP-196 on a clinical trial.

    Len

  • Sorry about the peripheral neuropathy in your feet, Len. Have others on Ibrutinib had that problem? I've tended to think folk taking the new drugs will escape that nasty affect. I hope you can switch to to ACP-196 soon, if it continues.

    Wishing the best for you,

    Paula

  • Thanks Paula,

    It is a known side effect, about 10% report it. See this link and scroll down to table 3 to see the frequency of all the different side effects.

    rxlist.com/imbruvica-side-e...

  • Thanks for this link, Len. Very helpful, if somewhat sobering (as are all lists of side effects!).

    Best wishes,

    Paula

  • I'm sure Dr Bird said in a posting about new treatments that Ibrutinib should not be stopped at the early stages. Also I remember vaguely anti histamine being used against rashes, does anyone else think so too?

  • Hi Splash Splash,

    For me, there was a problem in stopping Idelalisib in early stages. Idela had been great in drawing the CLL cells out of my enormous spleen (making it shrink dramatically). But those cells were still swimming round in my blood in enormous numbers when I stopped the Idela... And it seems they then "reactivated" and dashed back into the spleen again - causing rapid expansion of a spleen that had already been weakened by much stretching.

    I'm not an expert, and I realise you're talking about Ibrutinib not Idelalisib, but it's possible that there might be similarities in what happens when they are stopped in early stages.

    Paula

  • A patient on Ibrutinib with a rash reported on another CLL forum that using skin moisturiser brought the rash under control.

    With regard to not stopping Ibrutinib in the early stages, you may be thinking of the following paper, which makes for very sober reading. It states "The majority of those patients (who stopped taking Ibrutinib - Neil) had high risk features .... Most relapsed refractory patients with CLL who discontinued ibrutinib early were difficult to treat and had poor outcomes." We need to bear in mind that these patients had been previously treated, some repeatedly and were running out of options:

    Outcomes of patients with chronic lymphocytic leukemia (CLL) after discontinuing Ibrutinib by Preetesh Jain, Michael Keating, William Wierda, Zeev Estrov, Alessandra Ferrajoli, Nitin Jain, Binsah, George, Danelle James, Hagop Kantarjian, Jan Burger and Susan O’Brien.

    bloodjournal.org/content/12...

    Neil

  • Thank you much! Will try the lotion. The Benedryl seems to be working as the rash has been very minimal since restarting after a 6 day break. I just hope it stays that way. Best to all.

  • Yes, it certainly is sobering reading. I think it backs up the case for Ibrutinib as a front line therapy rather than after two or three chemo treatments.

    Also I was taken off Ibrutinib after only six weeks while I got over shingles but my understanding from Dr Byrd is that the KID drugs are different to chemo drugs. With chemo if there's a problem the chemo is stopped immediately and then restarted but it seems this is not the case with Ibrutinib and it should not be stopped in the early stages.

  • I was wondering if we could start a problem and solution section of the w/site? So if patients have a rash or shingles they could look up a section where people could post solutions they've found that work for rashes or shingles could all be found in one place?

  • If you look to the right when you are reading a post, you'll find a section 'Topics'. You can search for other's questions within the relevant topic - or you can just use Site Help.

    Finding what you want within a Topic group relies on posters selecting the appropriate topic for their question when they post of course...

    Neil

  • I'm on day 15 imbruvica and have now developed an ugly red rash all over 😕 N it's on my face . It doesn't itch but I want it gone . I'm feeling a bit blue about it . Doc said to stop the pills n do prednisone . I'm taking Benadryl also .

    It's so ugly 😕

  • Diagnosed with CLL 3 years ago. Have been plagued with multiple rashes the past year..Started with very itchy Folliculticulitis {reoccurring}. Began ibrutnib/plus infusion clinical trail 6 months ago and have had itchy neck, elbow and knee rashes since. Also a red rash wrapping around my torso. Ice cubes give quick relief.

    There seems to be very little said from the oncologists on the subject other than see a dermatologist who seem to start from scratch!! Very frustrating having seen a half dozen doctors and a long list of natural and rx prescriptions. Also currently have a half dozen new Basil cells on my face ,arms and back..

    Would love to find a oncologist who specializes in CLL skin reactions.

You may also like...